The Talbot County Health Department has been made aware of a spike in suspected opioid overdoses over the past several days. This spike is five times greater than we usually see in our community. First responders, healthcare providers, and people who use drugs and their families should be aware of the increased risk of overdose in our community.
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. The prevalence of fentanyl is unlike anything that we have seen before, and even more alarming is the likelihood of encountering fentanyl at extremely high doses in any recreational drug use as well as counterfeit pain and anxiety pills. According to the U.S. Drug Enforcement Agency, of the record number of fentanyl-laced fake prescription pills analyzed in 2022, six out of ten now contain a potentially lethal dose of fentanyl.
Our community should continue to be aware of the risks of Fentanyl and other drugs, including New Psychoactive Substance (NPS) that are being used as standalone drugs or adulterants (“cutting agents”) in combination with other substances. These include a number of synthetic drugs, herbal drugs, synthetic cocaine, synthetic cannabis, herbal ecstasy, incense, deodorizers, and products marked ‘not for human consumption.’
Xylazine and Medetomidine are drugs used in veterinary medicine and are not approved by the U.S. Food and Drug Administration for human consumption. Xylazine may cause deep tissue damage when injected or inhaled as a standalone drug or in concomitant use with other substances, and poisoning may result in bradycardia, respiratory and CNS depression, and hypotension which significantly increase the potential for overdose and/or death. Narcan does not work to reverse the effects of non-opioids like Medetomidine or Xylazine, but should still be administered to reverse the effects of opioids such as heroin, fentanyl, and prescription pain relievers such as oxycodone/Percocet, hydrocodone/Vicodin, codeine, and/or morphine.
***Seek immediate medical attention if overdose or exposure has occurred for respiratory care and blood pressure observation by calling 911 or going to the nearest emergency room.
WHO IS AT RISK?
– People who use drugs, particularly opioids over a short or long period of time
– People who use New Psychoactive Substance (NPS) and new/emerging drugs
– People who receive rotating opioid medication regimens
– People who are discharged from emergency care following opioid intoxication or poisoning
– People who have been abstinent for a period of time
– People who use opioids in combination with other substances, including mixing prescription painkillers with other substances
SIGNS AND SYMPTOMS OF AN OPIOID OVERDOSE
– Pale, sweaty or clammy skin
– Lips/fingertips turn blue
– Slow or irregular breathing: gasping, gurgling, or snoring
– Difficult or unable to wake
– Limp body
– Lips/fingertips turn blue or gray
– Pulse slow or erratic
HOW TO HELP?
ALWAYS seek medical attention and go to the nearest hospital for opioid poisoning or overdose.
Narcan may wear off before the opioid wears off, resulting in overdose occurring again or repeatedly.
KEEP in mind that you can overdose on non-narcotics including cocaine, methamphetamine, cannabis/THC, designer and “club drugs” (e.g. GHB, Ecstasy, Ketamine, MDMA), and alcohol, especially when used in combination with one another or opioids.
REMEMBER Good Samaritan Law protects people who are experiencing a drug or alcohol overdose and those assisting in an emergency overdose situation from arrest, as well as prosecution, for certain crimes.
BE A HERO. Save a Life with Naloxone. When someone experiences an opioid overdose, you can restore their breathing and save their life by giving naloxone. Naloxone (Narcan) is a prescription medication that safely and effectively reverses an opioid overdose. It is available at Maryland pharmacies without a prescription. To learn more about naloxone, go to https://howtoadministernaloxone.maryland.gov/en/index.html.
CONNECT to Treatment and Resources. Stay informed, understand the risks. Individuals who are seeking resources for problems related to the use of alcohol and/or other drugs may visit https://talbothealth.org/addictions-program/ or contact the Talbot County Addictions Program at 410-819-5600. To register for a free Naloxone training or to obtain the intranasal form of Narcan call 410-819-5688.
Write a Letter to the Editor on this Article
We encourage readers to offer their point of view on this article by submitting the following form. Editing is sometimes necessary and is done at the discretion of the editorial staff.